Loading articles...

Acetaminophen could hamper your ability to notice mistakes: study

Research shows acetaminophen makes it harder to recognize an error. (Photo: Ken Jones, UBC)
Summary

New research suggests you may have a harder time spotting errors after taking Tylenol

VANCOUVER (NEWS 1130) – A lot of people take Acetaminophen to relieve a headache or reduce a fever. But Canadian researchers – including two from UBC – have found the drug can also make it harder for you to spot an error.

In their study, people were hooked up to an EEG and asked to hit buttons that correspond to images that flashed on a screen. Participants who took a normal maximum dose of Tylenol were less aware of their mistakes than those who didn’t take the drug.

“We know from past research that Acetaminophen inhibits physical pain or distress caused by social rejection,” says Todd Handy, a professor of psychology at UBC and one of the study’s co-authors. “What our new study shows is that this numbing extends to our sensitivity to behavioural errors and mistakes — we still tend to notice them when they happen, but our brains seem to care less about it.”

Researchers say this finding could have implications on cognitive control in your day to day life. They hope to look into this with further studies.